Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 17, 2020, 7:56 PM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2020, 7:56 PM MDT (01:56 UTC)
- Expired
- May 17, 2020, 8:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Huerfano County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2516 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WUUS55 KPUB 180156
SVRPUB
COC055-101-180230-
/O.NEW.KPUB.SV.W.0010.200518T0156Z-200518T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
756 PM MDT Sun May 17 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Huerfano County in southeastern Colorado...
Southwestern Pueblo County in southeastern Colorado...
* Until 830 PM MDT.
* At 756 PM MDT, a severe thunderstorm was located 13 miles east of
Greenhorn Mountain, or 24 miles southeast of Junkins Burn Scar,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 10486 3799 10479 3796 10454 3773 10466
TIME...MOT...LOC 0156Z 291DEG 12KT 3790 10477
HAIL...1.00IN
WIND...60MPH
$$
MOORE3 follow-up statements
661
WWUS55 KPUB 180201
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
801 PM MDT Sun May 17 2020
COC055-101-180230-
/O.CON.KPUB.SV.W.0010.000000T0000Z-200518T0230Z/
Huerfano CO-Pueblo CO-
801 PM MDT Sun May 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN HUERFANO AND SOUTH CENTRAL PUEBLO COUNTIES...
At 801 PM MDT, a severe thunderstorm was located 14 miles east of
Greenhorn Mountain, or 25 miles southeast of Junkins Burn Scar,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 10484 3798 10478 3796 10454 3773 10466
TIME...MOT...LOC 0201Z 291DEG 12KT 3789 10475
HAIL...1.00IN
WIND...60MPH
$$
MOORE824
WWUS55 KPUB 180210
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
810 PM MDT Sun May 17 2020
COC055-101-180230-
/O.CON.KPUB.SV.W.0010.000000T0000Z-200518T0230Z/
Huerfano CO-Pueblo CO-
810 PM MDT Sun May 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES...
At 809 PM MDT, a severe thunderstorm was located 16 miles east of
Greenhorn Mountain, or 27 miles south of Pueblo, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Huerfano and southwestern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 10480 3797 10474 3796 10454 3773 10466
TIME...MOT...LOC 0209Z 291DEG 12KT 3788 10471
HAIL...1.00IN
WIND...60MPH
$$
MOORE489
WWUS55 KPUB 180223
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
823 PM MDT Sun May 17 2020
COC055-101-180231-
/O.EXP.KPUB.SV.W.0010.000000T0000Z-200518T0230Z/
Huerfano CO-Pueblo CO-
823 PM MDT Sun May 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES WILL EXPIRE AT 830 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.
LAT...LON 3787 10480 3797 10474 3796 10454 3773 10466
TIME...MOT...LOC 0221Z 291DEG 12KT 3787 10468
$$
MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:51 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 17, 2:51 PM MDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 251 PM MDT Sun May 17 2020 .SHORT TERM...(This evening through Monday) Issued at 246 PM MDT Sun May 17 2020 Very similarly to yesterday, there is a ridge overhead with surface winds over the plains from the east-northeast and a low amplitude shortwave expected to form in the upper level ridge. The surface upslope winds and the shortwave will be enough to spark some thunderstorms over the region. The majority of the storms will be non-severe with small hail and gusty winds associated with them, but there may be an isolated severe thunderstorm over the southern I-25 corridor. The reason being is that there are higher CAPE values (around 1200 to 2000 J/kg of MUCAPE) and 0-6 km bulk shear values of around 30 knots. The outcome expected is for a stronger storm, potentially severe, forming near the Raton Mesa around 5 to 6 PM MST and for that storm to quickly propagate into ABQ's forecast responsibility. HREF members indicate that a non-severe storm forming over Greenhorn Mountain around 6 to 7 PM MST, traveling east. PoP fields represent that outcome. All storms and showers are expected to dissipate around Midnight MDT. A Red Flag Warning is in effect from Noon MDT through 8 PM MDT Monday for the mountains and mountain valleys , in response to gusty winds, low relative humidity, and dry fuels. So please, refrain from any activities that may cause a spark, for if a fire starts it will spread rapidly and be hard to control. Fremont County and the upper Arkansas River Valley are areas that will be on the marginal side of the Red Flag Warning, but they have not been removed. There will be near critical fire weather conditions over the southern I-25 corridor tomorrow afternoon, but the wind speeds are expected to be too low for any fire weather highlights. Otherwise, precipitation is not expected over the majority of the region, but the mountains may see an isolated shower during the afternoon. High temperatures tomorrow afternoon will be in the upper 80s to low 90s over the plains, 70s over Teller County, upper 70s to low 80s over the mountain valleys, and the 50s to 60s over the mountains. .LONG TERM...(Monday night through Sunday) Issued at 246 PM MDT Sun May 17 2020 The main concern through the week and into the weekend, is the potential for critical fire weather conditions most days. Mon night, low level easterly winds over most of the plains, except for the southern I-25 corridor (south of Pueblo) should bring an increase in low level moisture and the potential for widespread low clouds. These clouds are then expected to dissipate from west to east through the morning hours, but some may hang around along the eastern border into the early afternoon, slowing the warmup. Mon night and Tue the upper ridge axis is forecast to gradually shift east over western KS and NE as an upper low moves into the Great Basin, bringing gusty southerly winds to much of the area. At the same time, afternoon RH values are expected to drop to 15% or lower from along the I-25 corridor and westward (except over the higher mtn areas). These conditions, along with dry vegetation will likely lead to critical fire weather conditions in these areas. Will issue a Fire Weather Watch for fire zones 220, 222, 224, 229, 230. Temps on Tue will be more than 10 deg above average in most locations. At this time, precip chances look fairly limited in the afternoon, with just some isolated to scattered showers/storms over the central and eastern mtns, the spreading to the eastern plains in the evening. The upper low over the Great Basin region is expected to lift northeastward Tue night and Wed, with the bulk of the energy and moisture associated with the system stay north of the area with the forecast models showing little chance for precip over southern CO. Gusty southerly winds are again expected along with low RH values and probably more widespread critical fire weather conditions, mainly west of a line form about western Kiowa County, through western Bent County and eastern Las Animas County, but it's a little too early to issue a fire weather highlight, and wouldn't want to create confusion as we will have fire weather highlights in effect for Mon and Tue. A front comes through the eastern plains early Thu and temps looks cooler this day. Chances for precip look limited through the afternoon Thu, but then Thu evening a weak upper disturbance is forecast to move across southern CO, and as a result the GFS and ECMWF are showing fairly widespread precip chances through the night over southeast and east central CO. The National Blend of Models (NBM) is not picking up on this precip and just has some very low isolated PoPs over northern areas. It looks like we could see a break from critical fire weather conditions on Thu. On Fri precip chances look low, with maybe just some isolated showers/storms over far eastern areas, and temps warm a little. In addition, we could again see critical fire weather conditions in the San Luis Valley, portions of the central and eastern mtns and maybe along the southern border areas of the southeast plains. Sat a new upper trof is forecast to move over the northern Rockies, with a front poised to move into southeast CO in the evening or late night hours, but during the day the weather looks dry with above average temps with areas of critical fire weather conditions. That upper trof is then expected to move over the area on Sun, bringing increasing chances for precip, and a little cooler weather, but there may still be high fire danger in the San Luis Valley. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 246 PM MDT Sun May 17 2020 VFR conditions are expected over KALS throughout the forecast period. There will be gusty west to southwesterly winds during the afternoon. KCOS and KPUB will have thunderstorms in the vicinity of their terminals this evening. If a thunderstorm develops overhead, expect gusty and erratic winds with lower visibility due to precipitation. After the thunderstorm risk diminishes around midnight, VFR conditions are expected throughout the rest of the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Monday for COZ220-222>225. Fire Weather Watch from Tuesday afternoon through Tuesday evening for COZ220-222-224-229-230. && SHORT TERM...SKELLY LONG TERM...28 AVIATION...SKELLY
Hazardous weather outlook, May 17, 11:15 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Sun May 17 2020 COZ058>089-093>099-181715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Sun May 17 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to widely scattered thunderstorms are possible over the eastern mountains and adjacent plains this afternoon and evening. An isolated severe storm capable of producing quarter sized hail and wind gusts up to 60 mph is possible over the southern I-25 corridor.. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical to critical fire weather conditions at times will be possible from Monday into Saturday, primarily during the afternoon into evening hours and favoring but not limited to San Luis Valley locations, with the highest potential for more widespread fire weather concerns expected Wednesday and possibly Tuesday. In addition, isolated to scattered primarily afternoon into evening showers and thunderstorms, capable of producing hazardous lightning, small hail, gusty winds and brief periods of moderate to heavy rainfall are possible over primarily eastern locations from Tuesday into Saturday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the southern portions of the I-25 corridor and the adjacent southern plains this afternoon and tonight. SKELLY/SKELLY
In the hours before
Local storm report, May 17, 3:49 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 5 SW HOEHNE 37.23N 104.45W
05/17/2020 M1.00 INCH LAS ANIMAS CO PUBLIC
&&Special weather statement, May 17, 4:47 PM MDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
447 PM MDT Sun May 17 2020
COZ074-088-172330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
447 PM MDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 530 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinidad, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3703 10468 3733 10457 3727 10426 3699 10433
3699 10452
TIME...MOT...LOC 2247Z 300DEG 9KT 3726 10451
MOORELocal storm report, May 17, 5:38 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
538 PM MDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 5 SE COKEDALE 37.09N 104.55W
05/17/2020 E1.00 INCH LAS ANIMAS CO TRAINED SPOTTER
&&Special weather statement, May 17, 7:33 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 733 PM MDT Sun May 17 2020 COZ079-086-087-180215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 733 PM MDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 815 PM MDT... At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Greenhorn Mountain, or 19 miles southeast of Junkins Burn Scar, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rye and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3789 10496 3803 10489 3801 10456 3773 10470 TIME...MOT...LOC 0132Z 291DEG 15KT 3793 10486 MOORE
Local storm report, May 17, 7:49 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
749 PM MDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL COLORADO CITY 37.95N 104.85W
05/17/2020 E0.75 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 17, 7:51 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
751 PM MDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 SE COLORADO CITY 37.92N 104.80W
05/17/2020 E0.88 INCH PUEBLO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:33 PM MDT | Special Weather Statement | PUB | Huerfano | 42 min |
| May 17, 8:31 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| May 18, 2:39 PM MDT | Fire Weather Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Crowley, Custer and 11 more | 13 hr |
| May 18, 2:39 PM MDT | Red Flag Warning | PUB | Alamosa, Chaffee, Conejos, Costilla, Fremont, Huerfano and 4 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.